Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Polynomial extension operators. Part III


Authors: L. Demkowicz, J. Gopalakrishnan and J. Schöberl
Journal: Math. Comp. 81 (2012), 1289-1326
MSC (2010): Primary 46E35, 46E40; Secondary 41A10, 65D05, 65L60
DOI: https://doi.org/10.1090/S0025-5718-2011-02536-6
Published electronically: September 20, 2011
MathSciNet review: 2904580
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this concluding part of a series of papers on tetrahedral polynomial extension operators, the existence of a polynomial extension operator in the Sobolev space $ \boldsymbol{H}({div})$ is proven constructively. Specifically, on any tetrahedron $ K$, given a function $ w$ on the boundary $ \partial K$ that is a polynomial on each face, the extension operator applied to $ w$ gives a vector function whose components are polynomials of at most the same degree in the tetrahedron. The vector function is an extension in the sense that the trace of its normal component on the boundary $ \partial K$ coincides with $ w$. Furthermore, the extension operator is continuous from $ H^{-1/2}(\partial K)$ into $ \boldsymbol{H}({div},K)$. The main application of this result and the results of this series of papers is the existence of commuting projectors with good $ hp$-approximation properties.


References [Enhancements On Off] (What's this?)

  • 1. M. Ainsworth and L. Demkowicz, Explicit polynomial preserving trace liftings on a triangle, Math. Nachr., 282 (2009), pp. 640-658. MR 2523203 (2010c:46078)
  • 2. I. Babuška and M. Suri, The $ h$-$ p$ version of the finite element method with quasi-uniform meshes, RAIRO Modél. Math. Anal. Numér., 21 (1987), pp. 199-238. MR 896241 (88d:65154)
  • 3. W. M. Boothby, An introduction to differentiable manifolds and Riemannian geometry, vol. 120 of Pure and Applied Mathematics, Academic Press Inc., Orlando, FL, second ed., 1986. MR 861409 (87k:58001)
  • 4. F. Brezzi, J. Douglas, Jr., and L. D. Marini, Two families of mixed finite elements for second order elliptic problems, Numer. Math., 47 (1985), pp. 217-235. MR 799685 (87g:65133)
  • 5. A. Buffa and P. Ciarlet, Jr., On traces for functional spaces related to Maxwell's equations. I. An integration by parts formula in Lipschitz polyhedra, Math. Methods Appl. Sci., 24 (2001), pp. 9-30. MR 1809491 (2002b:78024)
  • 6. M. Cessenat, Mathematical methods in electromagnetism. Linear theory and applications, vol. 41 of Series on Advances in Mathematics for Applied Sciences, World Scientific Publishing Co. Pte. Ltd., Singapore, 1996. MR 1409140 (97j:78001)
  • 7. M. Costabel, M. Dauge, and L. Demkowicz, Polynomial extension operators for $ H^1$, $ H(\rm curl)$ and $ H(\rm div)$-spaces on a cube, Math. Comp., 77 (2008), pp. 1967-1999. MR 2429871 (2009f:65247)
  • 8. L. F. Demkowicz, Polynomial exact sequences and projection-based interpolation with application to maxwell equations, in Mixed finite elements, compatibility conditions, and applications, pp. x+235. Lectures given at the C.I.M.E. Summer School held in Cetraro, June 26-July 1, 2006, Edited by Boffi and Lucia Gastaldi. MR 2459075 (2010h:65219)
  • 9. L. Demkowicz and I. Babuška, $ p$ interpolation error estimates for edge finite elements of variable order in two dimensions, SIAM J. Numer. Anal., 41 (2003), pp. 1195-1208 (electronic). MR 2034876 (2004m:65191)
  • 10. L. Demkowicz and A. Buffa, $ H\sp 1$, $ H({\rm curl})$ and $ H({\rm div})$-conforming projection-based interpolation in three dimensions. Quasi-optimal $ p$-interpolation estimates, Comput. Methods Appl. Mech. Engrg., 194 (2005), pp. 267-296. MR 2105164 (2005j:65139)
  • 11. L. Demkowicz, J. Gopalakrishnan, and J. Schöberl, Polynomial extension operators. Part I, SIAM J. Numer. Anal., 46 (2008), pp. 3006-3031. MR 2439500 (2009j:46080)
  • 12. height 2pt depth -1.6pt width 23pt, Polynomial extension operators. Part II, SIAM J. Numer. Anal., 47 (2009), pp. 3293-3324. MR 2551195 (2000h:46043)
  • 13. V. Girault and P.-A. Raviart, Finite Element Methods for Navier-Stokes Equations, no. 5 in Springer series in Computational Mathematics, Springer-Verlag, New York, 1986. MR 851383 (88b:65129)
  • 14. J. Gopalakrishnan and L. F. Demkowicz, Quasioptimality of some spectral mixed methods, J. Comput. Appl. Math., 167 (2004), pp. 163-182. MR 2059719 (2005d:65218)
  • 15. B. Guo and J. Zhang, Stable and compatible polynomial extensions in three dimensions and applications to the $ p$ and $ h$-$ p$ finite element method, SIAM J. Numer. Anal., 47 (2009), pp. 1195-1225. MR 2485450 (2010d:65321)
  • 16. M. R. Hestenes, Extension of the range of a differentiable function, Duke Math. J., 8 (1941), pp. 183-192. MR 0003434 (2:219c)
  • 17. R. Hiptmair, Canonical construction of finite elements, Math. Comp., 68 (1999), pp. 1325-1346. MR 1665954 (2000b:65214)
  • 18. P. Monk, Finite element methods for Maxwell's equations, Numerical Mathematics and Scientific Computation, Oxford University Press, New York, 2003. MR 2059447 (2005d:65003)
  • 19. R. Muñoz-Sola, Polynomial liftings on a tetrahedron and applications to the $ h$-$ p$ version of the finite element method in three dimensions, SIAM J. Numer. Anal., 34 (1997), pp. 282-314. MR 1445738 (98k:65069)
  • 20. P.-A. Raviart and J. M. Thomas, Primal hybrid finite element methods for $ 2$nd order elliptic equations, Math. Comp., 31 (1977), pp. 391-413. MR 0431752 (55:4747)
  • 21. E. M. Stein, Singular integrals and differentiability properties of functions, Princeton Mathematical Series, No. 30, Princeton University Press, Princeton, N.J., 1970. MR 0290095 (44:7280)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 46E35, 46E40, 41A10, 65D05, 65L60

Retrieve articles in all journals with MSC (2010): 46E35, 46E40, 41A10, 65D05, 65L60


Additional Information

L. Demkowicz
Affiliation: Institute of Computational Engineering and Sciences, 1 University Station, C0200, The University of Texas at Austin, Texas 78712
Email: leszek@ices.utexas.edu

J. Gopalakrishnan
Affiliation: University of Florida, Department of Mathematics, Gainesville, Florida 32611–8105
Email: jayg@ufl.edu

J. Schöberl
Affiliation: Technische Universität Wein, Wiedner Hauptstrasse 8-10, Wein 1040, Austria
Email: joachim.schoeberl@tuwien.ac.at

DOI: https://doi.org/10.1090/S0025-5718-2011-02536-6
Received by editor(s): January 3, 2010
Received by editor(s) in revised form: February 23, 2011
Published electronically: September 20, 2011
Additional Notes: This work was supported in part by the National Science Foundation under grants DMS-1014817, the Johann Radon Institute for Computational and Applied Mathematics (RICAM), and the FWF-Start-Project Y-192 “hp-FEM”
Article copyright: © Copyright 2011 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society